MAUDE Adverse Event Report: BECTON DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM, ENRICHED WITH VITAMIN K1 AND HEMIN; SEE H.11

BECTON DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM, ENRICHED WITH VITAMIN K1 AND HEMIN; SEE H.11
Catalog Number 221742
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while using the bd bbl¿ thioglycollate medium, enriched with vitamin k1 and hemin, there were false results due to contamination.There was no report of patient impact.
 
Additional Manufacturer Narrative
D.3 common device name: culture media, non-selective and non-differential investigation summary: material 221742 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 2325733 was satisfactory and no quality notifications were generated during manufacturing and inspection.Formulation, filling, torquing , and autoclaving processes were within specifications.In process checks were performed at the designated intervals.Those checks confirmed that the caps were tightened to the validated specifications per internal procedure.Qc inspection and testing were satisfactory at time of release.As part of the release criteria for this product, the bhr is reviewed to confirm the following: --the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.--all autoclave parameters conformed to the validated cycle parameters for this product.--the minimum f0 for this product was met.The complaint history was reviewed, and one other complaint has been taken on batch 2325733.Retention samples from batch 2325733 (10 tubes) were available for inspection.No media defects were observed in 10/10 retention samples.Two retention tubes were incubated.One retention tube was placed into 33-37-degrees celsius incubation, and one retention tube was placed into 20-25-degrees celsius incubation.At the end of a seven-day incubation period there was no change in the media color and clarity and there was no microbial growth observed in 2/2 incubated retention tubes.No photos were received to assist with the investigation.Returns were received to assist with the investigation.A small shipping box was received with 15 individually bubble wrapped tubes.Five tubes were from batch 3011171, five tubes were from batch 2279224, and five tubes were from batch 2325733.The color and clarity of 5/5 returned tubes from batch 3011171 the media was medium yellow and hazy.The color and clarity from the 5/5 returned tubes from batch 2279224 was medium yellow hazy with tiny fine particles.All 5/5 returned tubes from batch 2325733 the media color and clarity was medium yellow and trace hazy as describe in the certificate of analysis.All 15/15 returned tubes were placed into 33-37-degrees celsius incubation.At the end of a seven-day incubation period there was no change in the media color and clarity.One tube was plated on to tsa 5% sheep blood agar from batch 3011171, 2279224, and batch 2325733, and no organisms were recovered.Gram stains were also performed on batch 3011171, 2279224, and batch 2279224.Gram negative rods were observed from batch 3011171 and batch 2279224, no organisms were recovered from batch 2325733.This complaint cannot be confirmed for contamination/appearance defects from batch 2325733 based on the evidence provided from the return samples received.Bd will continue to trend complaints for contamination/appearance/non-viables defects.Bd has identified a complaint trend for hazy media due to the presence of non-viables for this product.This mdr is being submitted as part of a retrospective review of records dating april 2023-2025, under capa 11910483.

Brand Name
BD BBL¿ THIOGLYCOLLATE MEDIUM, ENRICHED WITH VITAMIN K1 AND HEMIN
Common Device Name
SEE H.11
Manufacturer (Section D)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key22885042
Report Number1119779-2025-04317
Device Sequence Number9057591
Product Code JSG
UDI-Device Identifier30382902217429
UDI-Public(01)30382902217429(11)221121(17)231118(10)2325733
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K803023
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date11/18/2023
Device Catalogue Number221742
Device Lot Number2325733
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/26/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/18/2023
Initial Report FDA Received Date08/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/21/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown